Alert archive / New Mexico / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 265, NWS Midland/Odessa, TX

October 5, 2008Lea County, New Mexico; Loving County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 5, 2008, 2:38 PM MDT for Lea County, New Mexico; Loving County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 5, 2008, 2:38 PM MDT (20:38 UTC)
Expired
Oct 5, 2008, 3:15 PM MDT
In force
37 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Lea County, NM, Loving County, TX

The radar

The Midland/Odessa radar (KMAF), 115 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 5, 1:10 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-251 J/kg
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 052038
SVRMAF
NMC025-TXC301-052115-
/O.NEW.KMAF.SV.W.0265.081005T2038Z-081005T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
238 PM MDT SUN OCT 5 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL LOVING COUNTY IN WEST TEXAS...
  SOUTH CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 315 PM MDT/415 PM CDT/

* AT 333 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 22
  MILES SOUTHWEST OF JAL...OR 18 MILES NORTH OF MENTONE...MOVING
  NORTHEAST AT 41 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  JAL...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT SUNDAY
EVENING/900 PM CDT SUNDAY EVENING/ FOR SOUTHEAST NEW MEXICO AND
SOUTHWESTERN TEXAS.

LAT...LON 3231 10334 3208 10309 3201 10333 3188 10358
      3197 10367
TIME...MOT...LOC 2038Z 228DEG 36KT 3200 10349

$$
1 follow-up statement
000 
WWUS54 KMAF 052059
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
359 PM CDT SUN OCT 5 2008

TXC301-052110-
/O.CAN.KMAF.SV.W.0265.000000T0000Z-081005T2115Z/
LOVING TX-
400 PM CDT SUN OCT 5 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LOVING COUNTY IS
CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY
EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

LAT...LON 3225 10327 3211 10312 3201 10333 3206 10346
TIME...MOT...LOC 2100Z 228DEG 35KT 3211 10331

$$

NMC025-052115-
/O.CON.KMAF.SV.W.0265.000000T0000Z-081005T2115Z/
LEA NM-
300 PM MDT SUN OCT 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR SOUTH CENTRAL LEA COUNTY...

AT 256 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 9
MILES WEST OF JAL...OR ABOUT 22 MILES NORTHWEST OF KERMIT...MOVING
NORTHEAST AT 40 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...JAL.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT SUNDAY
EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

LAT...LON 3225 10327 3211 10312 3201 10333 3206 10346
TIME...MOT...LOC 2100Z 228DEG 35KT 3211 10331

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 1:28 PM MDT, 1 hour 10 minutes earlier.

Area forecast discussion, Oct 5, 1:28 PM MDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
228 PM CDT SUN OCT 5 2008

.UPDATE...
UPDATING PRODUCTS FOR SEVERE THUNDERSTORM WATCH BOX 911 IN
EFFECT UNTIL 02Z FOR MUCH OF THE COUNTY WARNING AREA.

UPDATED PRODUCTS TO BE SENT SHORTLY.

&&

.DISCUSSION...
INCLEMENT WEATHER IS ON THE WAY TONIGHT AS A POTENT UPPER LEVEL
LOW PRESSURE SYSTEM MOVES FROM THE SOUTHERN ROCKIES INTO THE
WESTERN HIGH PLAINS BY MONDAY MORNING. INSTABILITY WILL NOT BE GREAT
WITH THIS SYSTEM WITH CAPES PROGGED FROM 500 TO 1500 J/KG AHEAD OF
THE SURFACE TROUGH AND COLD FRONT. NONETHELESS VERY STRONG FORCING
ASSOCIATED WITH THE LEFT EXIT REGION OF THE UPPER JET AND STRONG
SHEAR SHOULD MORE THAN COMPENSATE FOR MARGINAL INSTABILITY. WILL
CONTINUE TO MENTION SEVERE THUNDERSTORM WORDING IN THE ZONES FOR A
GOOD PORTION OF THE FORECAST AREA. (SEE SWODY1).

QUIET WEATHER SHOULD RETURN BY MONDAY AS THE UPPER LEVEL TROUGH MOVES
EAST AND A SURFACE COLD FRONT PLUNGES SOUTH. COOLING WILL BE MINIMAL
PER LESS CLOUDINESS AND LACK OF COLDER AIR BEHIND THE FRONT.
SURFACE HIGH PRESSURE WILL DOMINATE FOR MUCH OF THE REST OF THE WEEK
WITH STABLE AIR IN PLACE. TEMPERATURES LOOK TO BE NEAR NORMAL.

ANOTHER WESTERN UPPER TROUGH MAY COMBINE WITH A TROPICAL SYSTEM
BY NEXT WEEKEND. THERE IS STILL MODEL DIFFERENCES WITH THIS
SYSTEM. WOULD LIKE TO SEE ANOTHER RUN OR TWO BEFORE MENTIONING
WEATHER IN THE GRIDS. WILL INCREASE CLOUDS AND POPS THOUGH FOR
NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              60  84  53  76  /  80  10   0   0
CARLSBAD NM                53  85  52  82  /  30   0   0   0
DRYDEN TX                  64  90  60  84  /  50  10  10  10
FORT STOCKTON TX           58  87  56  80  /  70  10   0  10
GUADALUPE PASS TX          53  79  48  72  /  30   0   0   0
HOBBS NM                   53  82  49  78  /  50  10   0   0
MARFA TX                   49  81  45  75  /  40  10   0   0
MIDLAND INTL AIRPORT TX    60  83  53  78  /  80  10   0  10
ODESSA TX                  61  84  52  79  /  70  10   0  10
WINK TX                    61  87  55  84  /  60  10   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES... PRESIDIO VALLEY.

&&

12
Hazardous weather outlook, Oct 5, 12:28 PM MDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
128 PM CDT SUN OCT 5 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
128 PM CDT SUN OCT 5 2008 /1228 PM MDT SUN OCT 5 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED INTO TONIGHT ACROSS SOUTHEASTERN NEW
MEXICO AND WEST TEXAS. SOME OF THESE STORMS WILL BECOME SEVERE
AND CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND. LOCALLY
HEAVY RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY ACROSS THE
NORTHEAST PERMIAN BASIN. THE GREATEST THREAT OF SEVERE WEATHER
WILL BE ACROSS FAR SOUTHEAST NEW MEXICO...NEAR THE PECOS RIVER...
AND IN THE PERMIAN BASIN. A LINE OF STORMS MAY EVENTUALLY FORM.
STORMS WILL BE MOVING FAST INCREASING THE CHANCE OF STRONG WINDS.
ALSO A BRIEF ISOLATED TORNADO WILL BE POSSIBLE.

FLOODING ALONG THE RIO GRANDE FROM NEAR PRESIDIO TO RIO GRANDE
VILLAGE WILL CONTINUE TODAY DUE TO RELEASES FROM LUIS LEON.  IF HEAVY
RAIN FALLS ALONG THE RIO GRANDE IT WILL ONLY ADD TO FLOODING CONCERNS.

GUSTY WINDS TO NEAR 45 MPH WILL BE POSSIBLE IN THE GUADALUPE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FLOODING ALONG THE RIO GRANDE IS EXPECTED TO CONTINUE.  THE RELEASE
RATE FROM LUIS LEON HAS LEVELED OFF... BUT RIVER AND LOWLAND FLOODING
ARE EXPECTED TO CONTINUE INDEFINITELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY GENERALLY ALONG AND
NORTHEAST OF A CARLSBAD TO FORT STOCKTON LINE. SPOTTERS AND
EMERGENCY MANAGERS SHOULD MONITOR DEVELOPING WEATHER CONDITIONS
AND BE PREPARED FOR POSSIBLE ACTIVATION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Oct 5, 2:18 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
318 PM CDT SUN OCT 5 2008

TXZ045-052045-
GAINES-
318 PM CDT SUN OCT 5 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEAST GAINES COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 15 MILES SOUTHEAST OF SEMINOLE AT
318 PM CDT...MOVING NORTHEAST AT 35 MPH.

GUSTY WINDS...SMALL HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING
ARE POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY
EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

PEOPLE IN SOUTH CENTRAL GAINES COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, Oct 5, 2:24 PM MDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
324 PM CDT SUN OCT 5 2008

NMZ034-TXZ059-052100-
SOUTHERN LEA COUNTY-LOVING-
324 PM CDT SUN OCT 5 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHERN LOVING AND SOUTH
CENTRAL LEA COUNTIES.

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 6 MILES
NORTHWEST OF SLASH RANCH AT 324 PM CDT/224 PM MDT/...MOVING NORTHEAST
AT 35 MPH.

PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE
POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY
EVENING/800 PM MDT SUNDAY EVENING/ FOR SOUTHEAST NEW MEXICO AND
SOUTHWESTERN TEXAS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Oct 5, 2:31 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
331 PM CDT SUN OCT 5 2008

TXZ057-058-258-052100-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
GUADALUPE MOUNTAINS-
231 PM MDT SUN OCT 5 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN CULBERSON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF PINE SPRINGS AT 231
PM MDT/331 PM CDT/...MOVING NORTHEAST AT 35 MPH.

GUSTY WINDS TO 55 MPH... SMALL HAIL... HEAVY RAIN... AND DEADLY
LIGHTNING ARE POSSIBLE WITH THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT SUNDAY
EVENING/900 PM CDT SUNDAY EVENING/ FOR SOUTHEAST NEW MEXICO AND
SOUTHWESTERN TEXAS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 3:16 PM MDTSevere Thunderstorm WarningMAFLea29 min
Oct 5, 3:20 PM MDTSevere Thunderstorm WarningMAFLea55 min
Oct 5, 2:48 PM MDTSevere Thunderstorm WarningMAFPecos, Reeves, Ward42 min
Oct 5, 3:14 PM MDTSevere Thunderstorm WarningMAFCrane, Ward46 min
Oct 5, 3:37 PM MDTTornado WarningMAFCrane, Ward38 min
Oct 5, 4:11 PM MDTSevere Thunderstorm WarningMAFCrane, Ector34 min
Oct 5, 4:45 PM MDTSevere Thunderstorm WarningMAFCrane60 min
Oct 5, 4:55 PM MDTSevere Thunderstorm WarningMAFEctor, Midland35 min
Oct 5, 5:31 PM MDTSevere Thunderstorm WarningMAFPecos59 min
Oct 5, 5:39 PM MDTTornado WarningMAFMidland, Upton36 min
Oct 5, 5:44 PM MDTSevere Thunderstorm WarningMAFMidland31 min
Oct 5, 5:55 PM MDTFlash Flood WarningMAFEctor3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2008Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.